Alert archive / Ohio / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 124, NWS Wilmington, OH

July 27, 2002Warren County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Jul 27, 2002, 4:04 AM EDT for Warren County, Ohio. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 27, 2002, 4:04 AM EDT (08:04 UTC)
Expired
Jul 27, 2002, 4:45 AM EDT
In force
41 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Warren County, OH

The radar

The Cincinnati radar (KILN), 30 km from the middle of the area, began a volume at 08:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 4:15 AM EDTThunderstorm Wind 50 ESpringboro, OHTrees were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.1 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2002-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1482 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2002-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1482 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1112 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

665 
WUUS51 KILN 270804
SVRILN
OHC165-270845-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
403 AM EDT SAT JUL 27 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WARREN COUNTY IN OHIO...

* UNTIL 445 AM EDT...

* AT 403 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES WEST OF WAYNESVILLE...OR ABOUT 9       
  MILES NORTH OF LEBANON...MOVING EAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LEBANON...
  SPRINGBORO...
  WAYNESVILLE...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:33 AM EDT, 31 minutes earlier.

Area forecast discussion, Jul 27, 3:33 AM EDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
333 AM EDT SAT JUL 27 2002

A SERIES OF S/WVS TO SPILL OVR MID/UPR LVL RDG AXIS FM MID MS VLY
INTO GRTLKS/OH VLY THRU THE PERIOD. FCST CHALLENGE CONTS TO BE
TIMING AND CHC/S OF TSTMS IN TROPICAL AMS UNTIL CDFNT FROPA TAKES
PLACE OVRNGT MON.

IN SHORT TERM...MCS OVR CNTRL IL HS DVLPD RAPIDLY ESE ALONG AND
AHD OF WRMFNT WHICH EXTENDS FM CNTRL IL THRU SRN IN. XPCT THIS
TREND TO CONT WITH SCTD ELEVATED TSTMS DVLPG ALONG FAVORABLE
AXIS OF LO LVL MSTR CONVERGENCE INTO SE IN/SW OH. THIS WRMFNT
SHUD CONT TO BE FOCUS FOR CONVECTION TDA. WL CONT CHC POPS ACRS
THE ENTIRE REGION WITH THE HIGHEST POPS SW. TEMP WISE...HAVE
GONE CLOSE TO WRMR FWC GUID VALUES.

S/WV ENERGY AND ASSOCIATED FAVORABLE LO LVL CONVERGENCE AXIS
TO SHIFT N INTO GRTLKS REGION OVRNGT. WL MENTION CHC POPS
ACRS THE CNTRL AND N THIS EVE. IN WARM AND MOIST AMS WITH
SWRLY WINDS STAYING UP BTWN 8-10 MPH...PREFER LOW TEMPS
CLOSER TO WRMR MAV GUID TNGT.

ON SUN...MID/UPR LVL RDG BLDS INTO OH VLY WITH MAIN STORM
TRACK TO THE N ACRS GRTLKS ASSOCIATED WITH BAND OF WESTERLIES.
FCST SOUNDINGS INDICATE THAT SRN SECTIONS WL BE CAPPED ON SUN...SO
WL DROP MENT OF PRECIP BUT WL MAINTAIN LO POP CHC ACRS THE N.
WL TREND HI TEMPS CLOSER TO WRMR MET GUID SUN.

FLO BACKS IN RESPONSE TO S/WV TROF OVR MID MS VLY WHICH TRACKS
INTO GRTLKS MON. MON/MON NIGHT APPEARS TO BE THE BEST CHC FOR
ORGANIZED TSTMS WITH FNT DROPPING THRU THE AREA. WL CONT 50 POPS
ACRS THE ENTIRE CWA BUT WL CUT HI TEMPS BACK A LTL DUE TO XPCTD
CLDS AND PRECIP.

.ILN...NONE.
RANDALL

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 4:32 AM EDTSevere Thunderstorm WarningILNClinton43 min
Jul 27, 7:53 AM EDTFlash Flood WarningILNClinton, Warren97 min
Jul 27, 1:43 PM EDTTornado WarningILNBrown32 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.